Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2023, 11:30 AM MST for Yavapai County, Arizona. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 11:30 AM MST (18:30 UTC)
- Expired
- Jul 28, 2023, 12:00 PM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 106 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 11:33 AM MST | HAIL 1 | 5 Ene Prescott Courthou, AZ | Quarter sized hail reported in Yavapai Hills area. |
| Jul 28, 11:50 AM MST | HAIL 0.88 | 4 E Prescott Courthouse, AZ | Nickel-size hail reported near the Prescott Gateway Mall. |
| Jul 28, 12:09 PM MST | HAIL 1 | 4 E Prescott Courthouse, AZ | Hail around an inch reported near Costco. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WUUS55 KFGZ 281830
SVRFGZ
AZC025-281900-
/O.NEW.KFGZ.SV.W.0021.230728T1830Z-230728T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1130 AM MST Fri Jul 28 2023
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until noon MST.
* At 1130 AM MST, a severe thunderstorm was located near Prescott
Valley, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chino Valley, Prescott Valley, Prescott, Yavapai County
Fairgrounds, Downtown Prescott, Prescott Airport, Prescott Gateway
Mall, Prescott Valley Event Center, and Lynx Lake Dam.
This includes the following highways...
State Route 89 between mile markers 311 and 326.
State Route 89A between mile markers 318 and 330.
State Route 69 between mile markers 285 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3451 11232 3453 11248 3474 11248 3469 11220
TIME...MOT...LOC 1830Z 190DEG 7KT 3459 11238
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KoboldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:04 AM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 28, 9:04 AM MST, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 904 AM MST Fri Jul 28 2023 .SYNOPSIS...The monsoon looks to ramp up over the coming days with increasing chances for afternoon and evening showers and thunderstorms. Hot conditions will continue across the region through the first half of the weekend before finally starting to cool down as monsoon activity increases. && .UPDATE...As expected, with a favorable pattern in place, a large thunderstorm complex developed over northwest Mexico. The result is an ongoing surge of moisture into southern Arizona from the Gulf of California. Yuma currently was carrying a 72 degree dew point with southeast winds at 20 mph gusting to 30 mph during the morning hours. Some of this moisture is sure to make it into portions of southern Yavapai County by late this afternoon. The flow today is more favorable for storms that develop over the eastern Mogollon Rim and White Mountains to move west to southwestward into the lower elevations. Gusty outflow from this activity could collide with the Yavapai County moisture for a better chance of severe thunderstorms and flash flooding late this afternoon and into the evening. There is always a bit of experiential guess work with these patterns but that is how we see it this morning. && .PREV DISCUSSION /252 AM MST/...Not much going on tonight in terms of the weather across northern Arizona, besides for some light and variable winds, near average temperatures, and some mid-level clouds with more coverage towards the south. An impressive mesoscale convective system (MCS) is currently impacting southern portions of the Mexican state, Sonora, as another, much weaker system continues to decay along the Arizona and Mexico border. Another day of isolated to scattered shower and thunderstorm activity is expected for this afternoon and evening with greatest chances (40-50%) along and south of the Mogollon Rim and into the White Mountains (60-70%). Hi-res guidance has storms beginning to develop along the higher terrain by noon, increasing in coverage thereafter. Leftover showers and storms persist through this evening, with activity ending by 11 pm MST. Temperatures remain hot across the region, peaking by noon just before clouds and thunderstorms increase in coverage. As we head into the weekend, the center of the high pressure system (currently over the AZ/NM border) begins to shift eastward, enhancing southerly flow into Arizona. This transition will allow for an increase in moisture advection as dew points and PWATs begin an upward trend across Arizona. As a result, POPs and shower and thunderstorm coverage have increased for Saturday, with widespread coverage forecast by Sunday. Temperatures look to remain roughly 5-10 degrees above average for Saturday afternoon, before beginning a cooling trend from Sunday onward. Both the GEFS and the ECMWF Ens are in agreement with the high shifting further to the east over Texas and Oklahoma for the first half of next week. Scattered to widespread thunderstorm activity is forecast for Monday and Tuesday with chances decreasing some on Wednesday as PWATs begin a decreasing trend. As we wrap up next week, ensemble guidance suggests a downturn in monsoonal activity with a return of warmer temperatures. Confidence remains more low to moderate at this time in regards to drier conditions for the end of next week. The high does look to shift back westward and position itself more directly over the Southwest, however, depending on how much it does rain in the beginning of the week and with no indications of any strong winds to scour out the surface moisture, chances for precipitation are still on the table. && .AVIATION...For the 18Z TAF Package...Mainly VFR conditions expected over the next 24 hours. Look for scattered showers and thunderstorms through 03Z, mainly along/south of a KPGA-KINW-KRQE line with isolated activity further north. Be on the lookout for wind gusts of 35 to 45 knots in the vicinity of storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Today and Saturday...Scattered showers and thunderstorms expected across northern Arizona each afternoon with the best chances along and south of the Mogollon Rim through the White Mountains. The primary threats will be lightning, erratic outflow winds of 30 to 40 mph, and rainfall rates of 0.50-1.00" per hour in any storms. Activity will gradually subside each evening. Sunday through Tuesday...Scattered to widespread shower and thunderstorm activity is expected each afternoon. Outside of any outflow winds, expect west-southwest winds 10 to 20 mph each afternoon. Daytime temperatures cooling through the period. && .FGZ WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST Sunday for AZZ006. && PUBLIC...McCollum/LaGuardia AVIATION...McCollum/Meola FIRE WEATHER...McCollum/Meola For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:50 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Jul 28, 12:24 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 36 min |
| Jul 28, 1:45 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 28, 2:47 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.